Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Greenville-Spartanburg, SC

February 28, 1997Haywood County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 28, 1997, 1:26 PM EST for Haywood County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1997, 1:26 PM EST (18:26 UTC)
Expired
Feb 28, 1997, 4:30 PM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Haywood County, NC

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 281827
FFWGSP
NCC087-282130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
126 PM EST FRI FEB 28 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  430 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...HAYWOOD COUNTY
 
CREEKS AND STREAMS IN HAYWOOD COUNTY WERE STILL RISING IN MANY
LOCATIONS EARLY THIS AFTERNOON. FLOODING WAS DEVELOPING IN THE LAKE
JUNALUSKA AREA...WITH WATER OVER COUNTY ROAD. FLOODING CONTINUES TO
BE A PROBLEM ALONG PARTS OF JONATHAN CREEK...AS WELL AS IN THE UPPER
PORTION OF THE PIGEON RIVER BASIN.
 
THE HEAVIEST RAIN WILL BE IN THE SOUTHERN PART OF THE COUNTY THROUGH
MID-AFTERNOON. ALTHOUGH THE RAIN WILL NOT BE AS HEAVY AS IT WAS
EARLIER...IT WILL COMBINE WITH RUNOFF FROM THE EARLIER PRECIPITATION
TO AGGRAVATE THE CURRENT FLOODING.
 
THIS WARNING EXTENDS THE PREVIOUS WARNING FOR HAYWOOD COUNTY.
 
KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS.
RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE
POSSIBILITY OF ADDITIONAL HIGH WATER.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 9:26 AM EST, 4 hours earlier.

Area forecast discussion, Feb 28, 9:26 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
925 AM EST FRI FEB 28 1997

RAH: AGREE WITH FFA FOR SRN/CRN MTNS. (WILL KEEP YOU POSTED ON NRN
      MTNS). TEMPS AND POPS OK.
CAE: MAY WANT TO GO LOW END OF LIKELY POPS FOR THIS AFTN.
FFC: NO RECOMMENDATIONS

OVER 3 INCHES OF RAIN HAS FALLEN IN THE PAST 24 HOURS IN SOME MOUNTAIN
LOCATIONS MAINLY IN THE CENTRAL AND SOUTHERN AREAS. CONSIDERING THE
DEEP MOISTURE...STRONG SOUTHERLY FLOW AT 850 MB...AND TSTM COMPLEX
MOVING ALONG STATIONARY BOUNDARY ALIGNED ALONG TENN/NC BORDER...FFA
A GOOD IDEA. WILL BE SENDING RAH AN ADM SHORTLY WITH COUNTY REPORTS.

FOG HAS THICKENED ACROSS UPSTATE AND NORTHEAST GA. VISIBILITIES ARE
BELOW A HALF MILE IN MOST AREAS...WITH GMU DOWN TO ZERO. FFC SOUDING
SHOWS SMALL...LOW LEVEL INVERSION WHICH SHOULD MIX OUT AS SUN ANGLE
INCREASES. WE CAN HANDLE IT IN THE SHORT TERM FORECASTS FOR NOW. ADVISE
ON KEEPING TEMPS AS FORECAST FOR NOW. POJPS MAY NEED TO BE BUMPED UP
SLIGHTLY BASED ON LATEST RADAR TRENDS...SHOWING CONVECTION FIRING IN
CENTRAL ALABAMA AND WESTERN GA. IT LOOKS LIKE IT MAY BE SHIFTING A
A BIT EASTWARD AND FILLING IN.

MOYER/ZOLTOWSKI

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:24 AM ESTFlash Flood WarningGSPHaywood3 hr
Feb 28, 12:16 PM ESTFlash Flood WarningGSPJackson3 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.